Texas, 2010

High Wind in Texas, February 21 to 22, 2010

February 21 to 22, 2010 · NWS MAF · 2 events in 2 counties and zones

Strong mid-level zonal flow led to strong westerly winds across the area. Sporadic high winds occurred through Guadalupe Pass on both February 21st and 22nd.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong mid-level zonal flow led to strong westerly winds across the area. Sporadic high winds occurred through Guadalupe Pass on both February 21st and 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 20, 11:33 PM CST, 3 hours 42 minutes earlier.

Area forecast discussion, Feb 20, 11:33 PM CST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1133 PM CST SAT FEB 20 2010

.DISCUSSION...
PLEASE SEE THE 06Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
MAINLY VFR CONDITIONS EXPECTED AT THE TERMINALS FOR THE NEXT 24
HOURS. A FAST MOVING UPPER LEVEL STORM SYSTEM ACROSS NEW MEXICO
WILL RAPIDLY MOVE EAST TONIGHT AND SUNDAY AND RESULT IN LOW LEVEL
WIND SHEAR AT KINK AND KMAF THROUGH 15Z SUNDAY. IN ADDITION A
BROKEN CLOUD DECK FROM 7 TO 10 THOUSAND FEET WILL OCCUR ACROSS THE
TERMINALS FROM 06Z TO 10Z. WINDS AT THE SURFACE WILL INCREASE BY
15Z-17Z SUNDAY OUT OF THE WEST NEAR 15 KT WITH GUSTS OVER 25
KT.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

78
Hazardous weather outlook, Feb 20, 2:11 PM CST, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 PM CST SAT FEB 20 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-212015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
211 PM CST SAT FEB 20 2010 /111 PM MST SAT FEB 20 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS FROM THE SOUTHEAST NEW MEXICO
PLAINS EASTWARD ACROSS THE TRANS PECOS AND PERMIAN BASIN TONIGHT.
SOME OF THESE STORMS MAY PRODUCE STRONG GUSTY WINDS...HAIL AND
BRIEF HEAVY RAINFALL.

WESTERLY WINDS OF 30 TO 40 MPH AND A FEW GUSTS TO 50 MPH WILL AFFECT
THE GUADALUPE MOUNTAINS TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WESTERLY WINDS OF 30 TO 40 MPH AND A FEW GUSTS TO 55 MPH WILL AFFECT
THE GUADALUPE MOUNTAINS SUNDAY...BUT MAINLY DURING THE AFTERNOON.

MUCH COLDER TEMPERATURES AND A CHANCE OF WINTRY PRECIPITATION IS
POSSIBLE ACROSS SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS AND THE
PERMIAN BASIN MONDAY NIGHT AND TUESDAY. LOCATIONS GENERALLY ALONG
AND NORTH OF INTERSTATE 20 COULD SEE 1 TO 2 INCHES OF SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Feb 21, 1:14 AM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
114 AM CST SUN FEB 21 2010

TXZ051-210745-
MARTIN-
114 AM CST SUN FEB 21 2010

...STRONG THUNDERSTORMS ACROSS MARTIN COUNTY THROUGH 140 AM CST...

AT 110 AM CST...STRONG THUNDERSTORMS WERE LOCATED FROM NEAR
BUFORD...TO TARZAN...TO FM 1212 ACROSS SOUTHWEST MARTIN COUNTY.
THESE STORMS WERE MOVING EAST NORTHEAST AROUND 40 MPH.  BRIEF HEAVY
RAINFALL...WIND GUSTS NEAR 55 MPH...AND DEADLY CLOUD TO GROUND
LIGHTNING WILL ACCOMPANY THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN
BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Feb 21, 1:45 AM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
145 AM CST SUN FEB 21 2010

TXZ051-052-210815-
HOWARD-MARTIN-
145 AM CST SUN FEB 21 2010

...STRONG THUNDERSTORMS ACROSS EAST CENTRAL MARTIN COUNTY AND WEST
CENTRAL HOWARD COUNTY THROUGH 210 AM CST...

AT 140 AM CST...STRONG THUNDERSTORMS WERE MOVING ACROSS EXTREME EAST
CENTRAL MARTIN COUNTY AND INTO WEST CENTRAL HOWARD COUNTY ALONG SH
176 AND FM 846.  THESE STORMS WERE MOVING EAST NORTHEAST AROUND 45
MPH.  WIND GUSTS NEAR 50 MPH AND BRIEF HEAVY RAINFALL WILL ACCOMPANY
THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS...DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

Event by event

2 high wind. Local standard time, as filed.

High Wind, Davis / Apache Mountains Area

When
February 21, 3:15 AM CST to 7:20 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
State Official

Gusts of 75 and 65 mph occurred at McDonald Observatory at 410 and 635 LST respectively.

High Wind, Guadalupe Mountains of Culberson County

When
February 21, 4:51 AM MST to February 22, 3:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS

Aside from the one gust to 59 mph at 1351 LST on February 22nd, sustained winds of 40 to 46 mph occurred through Guadalupe Pass for several hours on both February 21st and 22nd.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211573, 211571.